Alert archive / Kentucky / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

August 5, 2012Hart County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 5, 2012, 7:46 PM CDT for Hart County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 7:46 PM CDT (00:46 UTC)
Expired
Aug 5, 2012, 8:30 PM CDT
In force
44 min
Issued by
NWS Louisville, KY

County Hart County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2341 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WWUS83 KLMK 060046
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
846 PM EDT SUN AUG 5 2012

KYC009-099-060130-
BARREN KY-HART KY-
746 PM CDT SUN AUG 5 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 50 MPH WINDS...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MUNFORDVILLE...AND MOVING SOUTHEAST AT 15
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...
ARE EXPECTED WITH THIS STORM. USE CAUTION WHILE DRIVING AS SEVERAL 
ACCIDENTS HAVE OCCURRED DUE TO HYDRPLANING FROM THIS STORM!

* THIS STORM WILL ALSO IMPACT...
  MUNFORDVILLE...
  WOODSONVILLE...
  ROWLETTS...
  BUNNELL CROSSING AND HORSE CAVE...
  REX...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
53 AND 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3705 8596 3731 8608 3738 8588 3721 8568
      3719 8568 3718 8569 3717 8574 3715 8575
      3714 8578 3713 8578
TIME...MOT...LOC 0046Z 325DEG 13KT 3729 8592

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:27 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 5, 6:27 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
727 PM EDT SUN AUG 05 2012

...Updated Aviation Discussion...
.Forecast Update...
Issued at 545 PM EDT Sun Aug 5 2012

Pressure pattern, dewpoint discontinuity, and northern edge of the
cloud field show the cold front draped across southern Indiana.
However the wind shift just north of the Western Kentucky and
Bluegrass Parkways has made itself known as the effective boundary,
with scattered storms firing up along it. Other storms have popped
west of Bowling Green in the air mass that has had a chance to
destabilize.

A few storms have built up tall enough to produce gusty winds, but
the main threat this evening will be torrential rainfall and an
excessive amount of cloud-to-ground lightning. Still keeping tabs on
the far southern counties, where the heaviest rain fell earlier
today. If storms can come together into a solid line upstream, will
have to give strong consideration to a Flood Watch in those areas.

Gridded forecast has been updated for precip trends, but the lower
resolution text products can ride as-is.

&&

.Short Term (Tonight through Monday night)...
Issued at 255 PM EDT Sun Aug 5 2012

At 18Z a cold front stretched from Toledo to Evansville to Little
Rock and was pushing very slowly to the southeast.  Despite day-long
clouds and showers, LAPS analysis showed that some surface
destabilization has managed to occur, and convection is still
expected to develop ahead of the front late this afternoon into this
evening.  The main threat with any storms continues to be heavy
rain.  Locally heavy rain has already fallen today so the storms
will have to be watched for any water problems.  As of this writing
though it looks like there will be several hours time between the
earlier heavy rain and any additional rain this evening, and the
heavy rain earlier today was spotty.  So, will hold off on a flash
flood watch for now, but will monitor closely.

In addition to heavy rain this evening, the strongest storms may
manage to produce some gusty winds and small hail.  However, the
soundings show so much deep moisture that the chance of large hail
making it to the surface appears slim, and gusty winds will be
primarily reliant on precipitation drag rather than dry air
entrainment.

Lows tonight will range from around 60 in the north to 70 along the
Tennessee border.  Patchy fog may develop, especially in areas where
heavy rain falls.

Monday the front will weaken and get hung up over the Tennessee
Valley.  As a result, some scattered storms will still be possible
in southern Kentucky though no severe weather is expected.  Highs
across the region will be in the 80s with light winds.

Weak ridging will attempt to build in from the north Monday night to
dry the entire region out.  It will also bring us pleasant lows in
the 60s.

.Long Term (Tuesday through Saturday)...
Issued at 230 PM EDT Sun Aug 5 2012

Little has changed with regards to the forecast for the long term
this afternoon. Surface high pressure will remain over the area
Tuesday through Wednesday. This should help keep storms confined to
mainly eastern Kentucky. Though a few models do show a stray shower
or storm creeping into the Lake Cumberland area Tuesday afternoon,
will keep the forecast dry as it looks like the chances for any rain
are small. High temperatures Tuesday - Wednesday will range from the
upper 80s to lower 90s with lows in the upper 60s to lower 70s.

A deepening trough will slowly swing across the Great Lakes Thursday
through Friday. A cold front associated with this system will move
through the region sometime late Thursday night through Friday.
There is still some disagreement in the models as to how fast this
front will move through. Regardless, scattered thunderstorms are
expected to develop in the unstable environment ahead of the front
Thursday afternoon. Storms are also expected to accompany the
frontal passage itself on Friday. These should be moving out by
Friday evening/early Saturday.

Temperatures will be challenging on Thursday and Friday and will
depend on the cloud cover and precipitation. Thursday still looks to
be in the upper 80s. However, Friday should see some more rain and
possibly cooler air filtering in behind the front. Will go with
highs in the mid 80s. Saturday will be even cooler with temps
topping out in the lower to mid 80s. Lows will be in the lower 70s
Friday morning, dropping back to the lower to mid 60s by Sunday
morning.

&&

.Aviation (00Z TAF Issuance)...
Issued at 725 PM EDT Sun Aug 5 2012

Cold front is draped very near SDF, but the storms actually blew up
south of SDF and west of LEX. Main challenge in the first part of
the TAF period will be the timing and impact of these storms. As yet
there has been no direct impact, but storms were very near SDF and
BWG for a time.

Plenty of activity near BWG and will initialize that with at least
VCTS, if not a shorter period of prevailing precip. SDF looks
largely out of the woods, and the heaviest activity may stay far
enough south of LEX to get away with VCSH.

Other challenge is fog potential, with cooler and drier air being
advected in so weakly overnight. Models are quite bullish on fog and
low ceilings, but that is a typical bias. Think it will depend
heavily on how much precip falls at each of the terminals, so BWG
seems most likely to fog. For now will indicate MVFR visibilities
there a few hrs either side of sunrise. Will also go MVFR in LEX,
but not as confident in that one. SDF has not gotten enough rain and
will see the most dry air, so no restrictions there.

Cold front will be hung up south of the area on Monday.
Probabilities are too low to mention any storms in BWG. Otherwise
impacts will be limited to SCT-BKN fair-weather Cu and light NNE
winds.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........RAS
Short Term.......13
Long Term........EER
Aviation.........RAS
Hazardous weather outlook, Aug 5, 2:20 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SUN AUG 5 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-062230-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
320 PM EDT SUN AUG 5 2012 /220 PM CDT SUN AUG 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING AS
A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE THROUGH THE REGION.
HEAVY RAIN WILL BE THE MAIN THREAT WITH THESE STORMS. LOCATIONS
THAT RECEIVED HEAVY RAIN EARLIER TODAY MAY EXPERIENCE MINOR WATER
PROBLEMS WITH ADDITIONAL HEAVY RAIN. SECONDARY THREATS WITH THE
STORMS WILL BE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON IN
SOUTHERN KENTUCKY AS THE COLD FRONT GETS HUNG UP OVER THE
TENNESSEE VALLEY. THE MAIN THREATS FROM THE STORMS WILL BE
LIGHTNING AND LOCALLY HEAVY RAIN.

THE NEXT CHANCE FOR THUNDERSTORMS WILL THEN BE THURSDAY AND
FRIDAY AS AN UPPER LEVEL AREA OF LOW PRESSURE BRINGS MULTIPLE
DISTURBANCES AND A COLD FRONT THROUGH THE REGION. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAINFALL...AND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND REPORTS OF STRONG WINDS...WIND DAMAGE...MINOR
FLOODING...AND HAIL TO THE NWS IN LOUISVILLE VIA THE SPOTTER
HOTLINE...ESPOTTER...TWITTER...OR FACEBOOK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

13/EER

In the hours before

Local storm report, Aug 5, 6:15 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLASH FLOOD      ELIZABETHTOWN           37.70N  85.87W
08/05/2012                   HARDIN             KY   TRAINED SPOTTER

            31 BYPASS CLOSED NEAR ST. JOHN ROAD WITH SIX TO SEVEN
            INCHES OF WATER IN THE ROADWAY.

&&

EVENT NUMBER LMK1201024

MRC
Local storm report, Aug 5, 6:44 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
744 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       8 W ELIZABETHTOWN       37.70N  86.02W
08/05/2012  M3.33 INCH       HARDIN             KY   MESONET

            3.33 INCHES OF RAIN IN FORTY MINUTES ENDING AT 730 PM.

&&

EVENT NUMBER LMK1201025

MRC
Local storm report, Aug 5, 7:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
820 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      1 ESE CECILIA           37.66N  85.93W
08/05/2012                   HARDIN             KY   AMATEUR RADIO

            PEOPLE TRAPPED IN A DOLLAR GENERAL STORE ON US 62.
            WATER RESCUE ONGOING.

&&

EVENT NUMBER LMK1201026

SCHOETTMER
Local storm report, Aug 5, 7:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
837 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      1 SW RINEYVILLE         37.74N  85.98W
08/05/2012                   HARDIN             KY   NWS EMPLOYEE

            A SECTION OF HIGHWAY 220 WAS CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LMK1201027

MRC
Local storm report, Aug 5, 7:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
846 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HEAVY RAIN       4 WNW BIG CLIFTY        37.57N  86.22W
08/05/2012  M4.50 INCH       GRAYSON            KY   TRAINED SPOTTER

            STORM TOTAL. NEAR THE INTERSECTION OF HIGHWAY 720 AND
            920.

&&

EVENT NUMBER LMK1201028

MRC
Special weather statement, Aug 5, 7:46 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
846 PM EDT SUN AUG 5 2012

KYC009-099-060130-
BARREN KY-HART KY-
746 PM CDT SUN AUG 5 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 50 MPH WINDS...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MUNFORDVILLE...AND MOVING SOUTHEAST AT 15
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...
ARE EXPECTED WITH THIS STORM. USE CAUTION WHILE DRIVING AS SEVERAL
ACCIDENTS HAVE OCCURRED DUE TO HYDRPLANING FROM THIS STORM!

* THIS STORM WILL ALSO IMPACT...
  MUNFORDVILLE...
  WOODSONVILLE...
  ROWLETTS...
  BUNNELL CROSSING AND HORSE CAVE...
  REX...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
53 AND 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3705 8596 3731 8608 3738 8588 3721 8568
      3719 8568 3718 8569 3717 8574 3715 8575
      3714 8578 3713 8578
TIME...MOT...LOC 0046Z 325DEG 13KT 3729 8592

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:28 PM CDTFlash Flood WarningLMKHart81 min
Aug 5, 8:43 PM CDTSpecial Weather StatementLMKHarrison47 min
Aug 5, 9:31 PM CDTSpecial Weather StatementLMKNicholas44 min
Aug 5, 10:54 PM CDTAreal Flood AdvisoryLMKHardin6 hr
Aug 5, 11:55 PM CDTSpecial Weather StatementLMKHart55 min
Aug 6, 1:02 AM CDTSpecial Weather StatementLMKGreen, Hart, Metcalfe88 min

Nearby

Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.